Thunderstorm Wind, Tillman
- When
- July 13, 5:00 PM CST
- Where
- Tillman County, 2.07 mi N of Hollister
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -98.870
Estimated wind gust. Outflow winds.
Despite an upper ridge extending from the Desert Southwest into the Southern Plains, scattered diurnal storms developed during the evening of the 13th. While weak magnitudes of organizing wind shear existed across the area, storm organization occurred along the composite outflow from initial storms across western-north Texas into southwestern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Despite an upper ridge extending from the Desert Southwest into the Southern Plains, scattered diurnal storms developed during the evening of the 13th. While weak magnitudes of organizing wind shear existed across the area, storm organization occurred along the composite outflow from initial storms across western-north Texas into southwestern Oklahoma. Damaging downburst wind events and a few reports of large hail were received with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM CST, 3 hours earlier.
Area Forecast Discussion
National Weather Service Norman OK
300 PM CDT Thu Jul 13 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Through tonight) Issued at 244 PM CDT Thu Jul 13 2023
Very hot temperatures and oppressive humidity is in place once again
this afternoon, especially for areas roughly along and east of
I-35, where we have seen fewer clouds and dewpoints are near or
over 80 degrees once again today. Clouds have been more extensive
out west, with even some light rain or sprinkles seen at times.
Model agreement is fairly poor regarding storm development and
evolution later today and tonight. In general expect that storms
will fire within upslope regime across the high plains this
afternoon, with steering flow then taking them east or southeastward
into this evening. Highest chances for storms will be across our
western Oklahoma counties this evening, with the greatest
uncertainty being whether we see storms organize into an MCS and
move further eastward tonight. Several CAMs also show storms
initiating in our area this evening, potentially related to a
strengthening (though still relatively weak) low-level jet and
warm- advection, but this is a lower probability scenario at this
time. Storms could pose a hail risk this evening across western
Oklahoma, with the threat then transitioning more towards damaging
winds if storms are able to grow upscale. Flooding could also be
a concern given recent heavy rainfall, especially if we see storms
train over the same areas.
Ware
&&
.LONG TERM...
(Friday through next Wednesday) Issued at 244 PM CDT Thu Jul 13
2023
The core of the heat is expected to shift a bit southward on Friday,
with the expectation of more clouds lingering into the afternoon,
especially across the northern half of the area. However, we still
expect heat index values near or over 100 degrees for much of the
area, with values over 105 for portions of central/southern Oklahoma
and western north Texas where a Heat Advisory is in effect Friday
afternoon.
A cold front will move southward Friday evening, with convection
expected to develop along it in Kansas and move southward into our
area. Damaging winds will be the main severe hazard with these
storms, but we could also see a risk for hail with any more discrete
convection. Storm chances will be highest across northern Oklahoma
and will drop off with south and southwest extent.
Storm chances continue into the weekend as high plains convection
once again tracks into our area during the evening and overnight
hours. The ridge will begin building back into the area for the
early to middle portion of next week, which will decrease our
storm chances and increase our temperatures.
Ware
&&
.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Thu Jul 13 2023
MVFR ceilings across far northwest Oklahoma should lift and
scattered this afternoon, but mid-level clouds and some showers
should delay this some. Elsewhere, VFR conditions are expected
with a mix of afternoon Cu and mid-level clouds. Thunderstorms
are expected to develop west and north of Oklahoma this afternoon.
Some of this convection is expected to organize and impact parts
of western and northern Oklahoma during the mid to late evening
and perhaps continue to move south and east during the overnight
hours. At least MVFR conditions are possible with the storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 93 71 88 / 40 30 50 20
Hobart OK 73 99 71 90 / 40 20 30 20
Wichita Falls TX 79 103 77 99 / 20 10 20 10
Gage OK 68 93 67 86 / 40 30 40 20
Ponca City OK 72 90 68 88 / 60 50 60 10
Durant OK 79 96 76 96 / 20 10 30 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>018-
021-022.
Excessive Heat Warning until 9 PM CDT this evening for OKZ019-
020-023>048-050>052.
Heat Advisory from noon to 9 PM CDT Friday for OKZ025-027>032-
036>048-050>052.
TX...Excessive Heat Warning until 9 PM CDT this evening for
TXZ083>090.
Heat Advisory from noon to 9 PM CDT Friday for TXZ083>090.
&&
SHORT TERM...08
LONG TERM....08
AVIATION...06Hazardous Weather Outlook National Weather Service Norman OK 306 PM CDT Thu Jul 13 2023 OKZ004>048-050>052-TXZ083>090-142015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 306 PM CDT Thu Jul 13 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Excessive Heat... Dangerous hot conditions will return this afternoon across much of our area. Central and all of southern Oklahoma and adjacent western north Texas could see heat indices from 110-115 degrees as an Excessive Heat Warning will be in effect starting in the afternoon through 9 PM. Westcentral and northcentral Oklahoma could see heat indices at 105-107 degrees, as a Heat Advisory will be in effect there during the afternoon through mid-evening as well. .Thunderstorms... Thunderstorms will be possible during the early evening hours through early Friday morning. Severe storms will be possible with up to golf ball size hail and 60-80 mph wind gusts as the two severe hazards, as well as heavy rainfall under the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Excessive Heat... Dangerous hot conditions will be possible Friday afternoon and possibly again on Saturday afternoon across central, southern Oklahoma and western north Texas. Dangerous hot conditions may be returning again next week. .Thunderstorms... Thunderstorms will be possible on Friday during the early evening and into Saturday morning generally near and north of I-40. Some of these storms could become severe, with large hail and damaging wind gusts as the severe hazards. Flooding and/or flash flooding will also be possible with these storms producing heavy rainfall. Thunderstorms will again be possible across our area late Saturday but restricted to northern Oklahoma on Sunday night. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
357 PM CDT Thu Jul 13 2023
TXZ083-084-132130-
Foard TX-Hardeman TX-
357 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of central Foard and
south central Hardeman Counties through 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crowell, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crowell, Margaret, and Thalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3394 9981 3406 9984 3414 9958 3395 9953
TIME...MOT...LOC 2057Z 259DEG 7KT 3402 9973
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
413 PM CDT Thu Jul 13 2023
TXZ084-085-132200-
Foard TX-Wilbarger TX-
413 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of east central Foard
and west central Wilbarger Counties through 500 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Lockett, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Lockett, and Rayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3407 9951 3408 9951 3407 9949 3408 9948
3410 9948 3416 9930 3398 9926 3397 9950
3407 9953
TIME...MOT...LOC 2113Z 258DEG 13KT 3404 9945
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
03Preliminary Local Storm Report
National Weather Service Norman OK
425 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Gst Crowell 33.98N 99.72W
07/13/2023 M72 MPH Foard TX Mesonet
&&Special Weather Statement
National Weather Service Norman OK
444 PM CDT Thu Jul 13 2023
TXZ085-132230-
Wilbarger TX-
444 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of central Wilbarger
County through 530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Vernon, moving east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon and Oklaunion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3402 9927 3414 9929 3418 9909 3400 9910
TIME...MOT...LOC 2143Z 269DEG 6KT 3409 9925
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
445 PM CDT Thu Jul 13 2023
TXZ083-085-132215-
Wilbarger TX-Hardeman TX-
445 PM CDT Thu Jul 13 2023
...Strong winds will impact portions of west central Wilbarger and
eastern Hardeman Counties through 515 PM CDT...
At 445 PM CDT, Doppler radar was tracking the leading edge of winds
from a strong thunderstorm 4 miles northwest of Lockett, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon and Fargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 9928 3417 9915 3410 9947 3419 9954
TIME...MOT...LOC 2145Z 247DEG 24KT 3414 9942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
458 PM CDT Thu Jul 13 2023
TXZ084-132230-
Foard TX-
458 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of central Foard County
through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Crowell, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3386 9987 3400 9990 3404 9969 3386 9963
TIME...MOT...LOC 2158Z 258DEG 10KT 3396 9980
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03The Altus AFB radar (KFDR), 10 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Estimated wind gust. Outflow winds.
Social media image.
Relayed image showing a snapped power pole. Time and location are estimated.
Relayed image showing 6 power poles snapped or blown down just west of the Southeast Lee Boulevard and Southeast 45th Street intersection. Time is radar estimated.
Report of two power poles blown down. Time is radar estimated.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125858, 1125867, 1125872, 1125881, 1125885, 1125886.